Florida, 2013

Damaging Winds in Florida, April 11, 2013

April 11, 2013 · NWS TAE · 4 events in 2 counties and zones

A warm front moved north of the region as a strong upper level trough and surface cold front approached from the west. The trough took on a negative tilt as it lifted just north of the area and the cold front moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A warm front moved north of the region as a strong upper level trough and surface cold front approached from the west. The trough took on a negative tilt as it lifted just north of the area and the cold front moved through. There was sufficient instability and shear for a few strong to severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 11, 6:22 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 11, 6:22 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
822 PM EDT Thu Apr 11 2013

.NEAR TERM [Rest of Tonight]...
Currently monitoring the line associated with a cold front that
will be moving through the area tonight. KMOB radar shows a Line
Echo Wave Pattern developing just offshore with strong storms
showing some bowing signatures from the coastline north to I-10.
Some mesocyclones have been detected downstream of our CWA and we
are anticipating that our western counties will see the potential
for strong to severe wind gusts associated with these storms and
isolated tornadoes. 00Z TAE sounding shows this morning's capping
inversion has been broken, however there is still a fairly warm
layer that may act to reduce updrafts and potentially limit a
widespread severe event. Severe wind gusts and isolated tornado
threat will still be possible near any isolated deeper mesos that
may form. Rainfall should come to an end by the pre-dawn hours for
our most western zones and will exit the eastern areas by late
morning tomorrow.

&&

.SHORT TERM [Friday Through Saturday Night]...
Although the threat for severe weather should be just about done by
Friday morning, some of the latest indications in the models are
showing that the tail end of the Cold Front may be a bit slow to
exit our region on Friday, especially during the first half of the
day. Therefore, we are keeping a 20-50 percent PoP gradient from NW
to SE across the CWA from 12-18 UTC, with just 20-30 percent rain
chances after 18 UTC for extreme eastern portions of the area. Only
slightly cooler air will filter in behind the front, with High Temps
still in the 75 to 80 degree range. It will be noticeably cooler over
much of the area Friday night, with Lows ranging from the mid 40s
over parts of SE AL, to the mid to upper 50s across the SE FL Big
Bend. This will set up a fair and seasonably warm day for Saturday,
before the next disturbance begins to head our way by late Saturday
night, setting up a potential wet period described below.

&&

.LONG TERM [Sunday through Thursday]...
After a quiet start to the weekend, it appears that more wet weather
is on the way for Sunday into Monday, as an Upper Level disturbance
and a weak Sfc Wave move NE into our region from the Gulf of Mexico.
Although no strong or severe storms are expected with this system,
it could be a fairly prolific rainfall producer as plenty of Deep
Layer moisture enhances a favorable setup for isentropic lift. This
Low Pressure system should exit our region on Monday night and
Tuesday, with a stretch of quite warm and humid conditions expected
for the remainder of the period. High temps will likely reach well
into the middle 80s.

&&

.Aviation [Through 00z Friday]...
Conditions will be quickly deteriorating tonight. Scattered
thunderstorms will be moving into the area from the west after 2Z.
These storms could produce strong winds in excess of 35 kts which
will impact all of our terminals some time during the overnight and
morning hours. Front will pass by late morning and conditions will
return to VFR.

&&

.MARINE...
Low end Small Craft Advisory Conditions outside of Apalachee Bay
tonight, with some higher gusts likely in and around any strong to
severe thunderstorms. Winds will diminish behind the front on
Friday as they shift from onshore to offshore, with a possible
northeasterly surge back to Cautionary levels on Friday night.
Thereafter, light to moderate winds and seas should be the rule

&&

.FIRE WEATHER...
Rain and thunderstorms will move across the region from west to east
tonight ahead of a cold front.  This will wet small fuels and likely
hinder fire weather concerns for the near future, although drier air
will arrive behind the front for Friday and the weekend. RH will
likewise drop to below 30 percent on Saturday afternoon. Winds
will be too light to reach red flag criteria in FL and durations
will be too brief even if ERC values can rebound sufficiently after
the upcoming wetting rains.

&&

.HYDROLOGY...
Despite some locally heavy rainfall possible in some of the stronger
storms, the progressive nature of this Cold Front tonight should
preclude any major river rises. However, the next Low Pressure
system on Sunday and Monday does have more potential to produce
widespread heavy rainfall, so it will be monitored closely over the
next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  80  53  83  54 /100  50  10   0  20
Panama City   63  76  57  79  59 /100  30  10   0  20
Dothan        58  75  49  81  50 /100  20   0   0  10
Albany        63  78  49  81  50 /100  30  10   0  10
Valdosta      68  80  53  82  51 /100  50  10   0  10
Cross City    69  80  59  82  56 / 50  50  20  10  20
Apalachicola  69  76  58  77  60 /100  50  10   0  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY until 8 AM EDT Friday for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Destin FL from 20 to 60
     NM.
&&

NEAR TERM/AVIATION/MARINE...Walsh/Godsey
SHORT TERM...Gould
LONG TERM...Gould
MARINE...Gould
FIRE WEATHER...Evans
HYDROLOGY...Gould
Hazardous weather outlook, Apr 11, 7:00 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
900 PM EDT THU APR 11 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-130100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
900 PM EDT THU APR 11 2013 /800 PM CDT THU APR 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THE AREA LATE TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SHOWERS
AND THUNDERSTORMS WILL CONTINUE EARLY ON FRIDAY BY THE OVERALL
SEVERE THREAT WILL BE GREATLY DIMINISHED. THE FRONT WILL SLOW DOWN
AS IT TRAVERSES THE AREA...SO THE LAST OF THE STORM MAY NOT EXIT
EAST OF THE SUWANNEE RIVER UNTIL FRIDAY EVENING. AFTER A BRIEF
DRYING OUT ON SATURDAY...THUNDERSTORMS WILL RETURN TO THE FORECAST
FOR SUNDAY THROUGH WEDNESDAY. THE OVERALL SEVERE THREAT DURING
THIS PERIOD APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED OVERNIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

WALSH/GODSEY

In the hours before

Special weather statement, Apr 11, 7:23 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
923 PM EDT THU APR 11 2013

ALZ065-068-120215-
COFFEE AL-GENEVA AL-
823 PM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR COFFEE AND WESTERN
GENEVA COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 915 PM CDT

AT 820 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
BRUNDIDGE TO 8 MILES SOUTH OF HOWELLS...OR ALONG A LINE EXTENDING
FROM CHESTNUT GROVE TO CANEY CREEK...MOVING NORTHEAST AT 35 MPH.

ANOTHER LINE OF STORMS MAY APPROACH SHORTLY AFTER THE INITIAL
THUNDERSTORMS...THEREFORE DO NOT LET YOUR GUARD DOWN AFTER THE FIRST
THUNDERSTORM PASSES.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 3153 8620 3154 8615 3162 8614 3163 8581
      3162 8579 3120 8579 3119 8577 3099 8585
      3099 8619 3101 8620
TIME...MOT...LOC 0122Z 224DEG 29KT 3166 8593 3095 8618

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
April 11, 7:38 PM CST
Where
Walton County, 1.62 mi NW of Clear Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.988, -86.357

A tree was blown down on 1 Bridge Road.

Thunderstorm Wind, Walton

When
April 11, 8:15 PM CST
Where
Walton County, De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
30.720, -86.120

The public reported a tree down in the front yard of a residence on WJHG's facebook page in De Funiak Springs.

Thunderstorm Wind, Walton

When
April 11, 8:30 PM CST
Where
Walton County, Eucheeanna
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.640, -86.040

The roof of a workshop was peeled back due to thunderstorm winds. Monetary damage was estimated.

Thunderstorm Wind, Washington

When
April 11, 9:16 PM CST
Where
Washington County, 3.26 mi ENE of Sunny Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.701, -85.467

A tree was blown down at the intersection of Alford Road and Rooks Circle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433882, 433883, 433881, 433884.